ADHD and Stuttering
A question we sometimes receive on ADHD Central is about whether or not stuttering is somehow associated with having ADHD. Some of you have asked about stuttering with relation to certain ADHD medications and some of you have asked if adults with ADHD can have a stuttering problem. The short answer to these questions is yes. In this post we will explore the research we do have about stuttering and ADHD and also what you can do about it.
What is the correlation between ADHD and stuttering?
According to a 2007 Medical News Today article, “Many Kids with ADHD also Stutter,” as many as 26% of children diagnosed with ADHD also have a stuttering problem.
Why? Here are some possible reasons why stuttering may be more of an issue for individuals who have ADHD:
• Stuttering may be part of a larger issue of speech and language impairment. The Stuttering Foundation of America cites an estimate that as many as 45% of children with ADHD also have some form of speech and language impairment. Many of the children who have ADHD and speech and language challenges will have high rates of articulation disorders.
• Many of the co-morbid disorders associated with ADHD can have a significant effect upon one’s ability to organize and formulate thoughts and ideas. These co-morbid disorders may include learning disabilities, anxiety disorders, and depression.
• In a 2001 study reported in the Journal of Neurotherapy, researchers looked at the brain waves of stutterers and individuals having ADHD and found that there were great similarities. They found empirical evidence to suggest that there is an attentional component to stuttering. The researchers concluded that: “There are strong similarities in the EEG, morphology, and behavior of stutterers and individuals with attention-deficit/hyperactivity disorder (ADHD). These similarities suggest that neurofeedback, which has proven successful in the treatment of ADHD, may hold promise as a viable adjunct treatment to traditional speech therapies for stuttering.”
Is there an association between ADHD medications and stuttering behavior?
There may be an association between some ADHD medications and stuttering but the literature is mixed in its reviews of any correlation. In a 2007 Medical News Today article, the author states that recent research indicates that some of the ADHD medications may aggravate stuttering. This article says one ADHD medication which may be used which is not known to exacerbate stuttering is Strattera, which is a non-stimulant type of medication.
There was a 2009 case study published in Perspectives on Fluency and Fluency Disorders which described the effects of Stattera (a non-stimulant ADHD medication) versus Adderall XR (a stimulant medication) on an ADHD child’s stuttering behavior. They found that the stimulant medication increased the 10 year old boy’s stuttering, tics, social anxiety and communication frustration. When he took Strattera they found a 51% reduction in his stuttering behavior.
On this Wikibooks Speech Language Pathology/Stuttering/Anti-Stuttering web site, medications such as Zyprexia and Risperdal are listed as medications which can decrease stuttering, but there is no conclusive evidence about which medications may cause stuttering. Clearly more research needs to be done on the topic of how certain medications affect stuttering behavior.
Are there any other reasons why a child having ADHD may stutter?
There is a co-morbid condition of ADHD which can be associated with stuttering behavior called Tourette Syndrome. The National Institute of Neurological Disorders and Stroke define Tourette Syndrome as “…a neurological disorder characterized by repetitive, stereotyped, involuntary movements and vocalizations called tics.” It is estimated that as many as 60% of people with Tourette Syndrome also have ADHD. It is reported that individuals with Tourette Syndrome can have a variety of speech problems including stuttering, stammering, lisping and rapid speech. It is estimated that up to 33% of patients with Tourette Syndrome may stutter.
The research is inconsistent as to whether ADHD stimulant medications can cause or exacerbate vocal tics or stuttering. Some parents do report an association. It may be important for parents to record any new behaviors such as stuttering, vocal tics, or speech problems after the initiation of any new ADHD medication.
What can be done to help a child who has ADHD and stutters?
If stuttering is a problem for your child, the first thing to do is to get a referral for a speech and language pathologist. If your child is enrolled in public school this can be done through your school system. Or you may opt to hire a private speech and language therapist in addition to any school services.
The Stuttering Foundation of America gives some general guidelines for parents of children having ADHD and a stuttering problem:
• Keep your instructions simple and have your child repeat them back to you before they respond.
• Provide visual cues to help your child comprehend what you are saying.
• Use positive reinforcement and frequent praise to reward behaviors you do wish to promote.
• Model good speech practices of giving eye contact paired with appropriate speech volume and rate of speech.
Things not to do:
• Don’t finish your child’s sentences.
• Don’t rush your child to finish thoughts and sentences.
• Don’t interrupt your child when they are talking.
• Don’t frequently correct or criticize your child’s speech.
For more information about stuttering please visit the Stuttering Foundation of America web site. They also have a toll-free Hotline on Stuttering (800) 992-9392 or (901) 761-0343 where you can call for free information brochures and a nationwide referral list of speech-language pathologists who specialize in stuttering.
Now we would love to hear from you. Do you have a child who has ADHD and stutters? Do you feel that any of the ADHD medications caused this behavior or made it worse? What strategies have helped with the stuttering? Your insights and personal experience stories are important to us. Your comment may help someone else who is in the same situation.